MAUDE Adverse Event Report: MILTENYI BIOTEC B.V. & CO. KG CRYOMACS FREEZING BAGS 500

MILTENYI BIOTEC B.V. & CO. KG CRYOMACS FREEZING BAGS 500
Catalog Number 200-074-402
Medical Device Problem Codes Burst Container or Vessel (1074); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/23/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Imdrf a code 3191: opening causing substantial loss of material after thawing.
 
Event or Problem Description
The customer reported two shattered cryomacs 500 bags found upon opening the cassettes.The bags were of the same lot frozen at 2 instances and stored on different shelves.Other bags in these shelves were unaffected.The customer provided a filled in questionaire, pictures and additional information.According to the questionnaire the following investigation and statements could be made: · the events were observed on removal from tank.· the customer did use a metal cassette for freezing and for storage.· a controlled rate freezer was used.· an overwrap bag was not used.· the filling volume per bag is 100 ml (55 - 100 ml are recommended).· the freezing bags were stored in the vapor phase of ln2.According to the pictures the issue can be confirmed.The bags were shattered, several cracks can be seen moving in different directions over the entire bags.For both bags it looks like air was enclosed in the frozen material at the edge of the bag.According to the additional information of the customer the bags were prepared for shipping and bags were removed from ln2 storage and kept inside the cassettes on dry ice for about 20 minutes before opening the cassettes.For the cryomacs freezing bag 500 batch 7220100102, with regard to the complaint, no deviation concerning the manufacturing process occurred.No anomalies occurred during the process.The complaint rate for this failure for this lot is below (b)(4)%.The issue is likely caused by physical stress, e.G.Mechanical impact in combination with an improper user handling during the freezing procedure.Deviations from the recommended freezing procedure likely caused the breakage.According to the pictures it is likely that air was trapped inside the frozen material.This does not necessarily lead to a crack, but air should absolutely be avoided in the welded cryomacs freezing bag as it will expand after the freezing process and increases the risk of bag breakage.According to the questionnaire no overwrap bag was used.Edges of the bags may have slightly been pinched in the metal cassette or the metal cassette in which the frozen bag was stored was roughly moved after freezing what could have lead to the cracks.With regard to the additional information of the customer the bags were prepared for shipping and bags were removed from ln2 storage and kept inside the cassettes on dry ice for about 20 minutes before opening the cassettes.Temporary storage on dry ice and transport must be validated by the customer.This is not part of the validated protocol.The cryomacs freezing bags are very sensitive when frozen and it is strongly recommended to freeze the cryomacs freezing bags according to the recommended freezing procedure.

Brand Name
CRYOMACS FREEZING BAGS 500
Common Device Name
CRYOMACS FREEZING BAGS 500
Manufacturer (Section D)
MILTENYI BIOTEC B.V. & CO. KG
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM  51429
Manufacturer (Section G)
MILTENYI BIOTEC B.V. & CO. KG
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM   51429
Manufacturer Contact
bettina-judith höhlich
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM   51429
MDR Report Key18757680
Report Number3005290010-2024-00003
Device Sequence Number6308897
Product Code KSR
UDI-Device Identifier04049934000294
UDI-Public04049934000294
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
BK090020
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number200-074-402
Device Lot Number7220100102
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2024
Initial Report FDA Received Date02/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown